Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


trusting the dr.?
Jun 29, 1999

I am writing this for a friend. He was originally taking Norvir/Fortovase with 3tc and d4t. After two years with this combo his viral loads were trace and t-cell count up to 680 from 30. He started suffering from a painful neuropathy and his dr. put him on a "vacation" from his meds including dapsone. Two months late, he was retested and his viral load was 19,000 and t-cell count 482. His dr. said that he was now resistant and could not take any other protease inhibitors. He gave him a prescription for Sustiva and hydrea with a third drug preveon. When the preveon was not available at the pharmacy he said to take the two drugs alone-Isn't this dangerous? Hydrea works withuout ddi? What do you think? Very Worried

Response from Dr. Cohen

Well, if what you write is anything like what happened, then this doctor is not well informed about the correct use of antivirals.

The neuropathy can be a side effect of either dapsone, or the d4T. With a t cell count of around 400, the dapsone would not likely be needed. And most of us would just consider a substitution for the d4T in this case.

When your friend took a vacation off of the meds, and if the vacation was off ALL of the antivirals - then the virus that came back is quite unlikely to be resistant to the very drugs that were apparently successful based on the viral load that was low (trace?) while on them. When stopping the meds, the virus that grows back has no drug around to "teach" it how to create a drug resistant strain - so the virus that returns is most often NOT drug resistant - at least not to the drugs that were stopped. So the norvir/fortovase should likely still work if they are restarted, and neither should cause neuropathy.

If this doctor did a genotype to profile the HIV itself - there may be more information that allows the statement that this HIV is resistant to the protease inhibitors. But that would not make much sense if while on the meds the viral load was low. So that is quite confusing.

Finally - you are right - just using hydrea with Sustiva alone is among the least successful ideas one could propose... You are correct - hydrea increases the potency of other antivirals in the nucleoside family - mostly with ddI. However, since ddI can also cause neuropathy, it is a judgement call to decide if it is worth using here. Hydrea might increase the potency of other nucleosides, like 3tc, abacavir and so on... tho this is less clear. But without a nucleoside, hydrea won't help as far as we know.

Finally, anyone doing HIV care should know that preveon is not yet in the pharmacies - it is not yet approved - and we can only get it through a special process which includes signing a consent form to request the drug from the company.

If your friend tells you that this doctor is suggesting to take only sustiva with hydroxyurea - either the doctor is not very well informed about HIV care - or your friend really misunderstood the suggestion for the next step... either way - those two meds alone don't make sense as a treatment plan.

good luck. CC



Previous
What foods activate the thymus?
Next
Hope For The Older Patient

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement